Here is another compelling article from the literature: “Risperidone induced symptomatic hyperprolactinemia in adolescents” from the Journal of Clinical Psychopharmacology, April 2006, Volume 26, Issue 2, Pages 167 and 171. In the abstract, the authors noted: “Studies performed in adult patients unambiguously demonstrate a marked effect of risperidone on prolactin blood levels, with possible clinical effects related to hyperprolactinemia, such as gynecomastia and galactorrhea. However, the largest study performed in children and adolescents showed a weak effect of risperidone on prolactin concentrations during short-term treatment and a negligible effect during long-term treatment, which was probably because of the relatively low dosages of risperidone used.”
The big takeaway: when the drug dose is low, the prolactin side effects are not as pronounced.
Or, as the Greek philosopher, Paracelus, would say: the dose makes the poison.
Tellingly, the authors also noted their own clinical experience: “Among the 10 psychotic adolescents treated with Risperidone in our unit, we had three cases of gynecomastia in three male patients and two cases of galactorrhea in two female patients…. risperidone administered to adolescents at doses commonly used for the treatment of psychotic symptoms can strongly increase prolactin levels, with clinical consequences such as gynecomastia and/or galactorrhea.”
The authors warned that Risperidone should be given with caution to children and adolescents.
The article was published in 2006 — the same year that Johnson & Johnson and Janssen finally got their long-sought FDA permission to market Risperdal to children and adolescents.
Somehow, it is hard to believe that drug company executives spent long sleepless nights pondering the implications of this Journal of Clinical Pharmacology paper.
For insight into your Risperdal case, call the Davis & Crump team now at 800-277-0300.
To download the full text of our new eBook, “The Risperdal Debacle:
How Johnson & Johnson’s Antipsychotic Sparked a Mini-Epidemic of Gynecomastia,” enter your name and email below.